Almost every household has or knows someone battling Diabetes. Affecting people from little children to previously healthy adults and aged individuals, the ailment has reached epidemic proportions in recent times. While the disease has its long-term complications, it can also pose acute, life-threatening diabetic emergencies – either from too much or too little blood sugar. Read on to learn how you can help and what steps you should take in case of such diabetic emergencies.

Taking care of low blood sugar

The use of insulin and anti-diabetic medication tends to lower blood sugars to a normal range. However, if the dosage overshoots, the individual can traipse over to dangerous hypoglycemia, which is a common diabetic emergency. First, familiarise yourself with symptoms of hypoglycemia:

  • Shakiness
  • Sweating, chills and cold hands and feet
  • Irritability
  • Delirium or confusion
  • Dizziness
  • Weakness or fatigue
  • Blurring of vision
  • Headache
  • Hunger
  • Seizures
  • Unconsciousness

In case you see any of the above symptoms, you can do the following:

  • If you have a home blood glucose testing kit, check the blood sugar level immediately.
  • If the patient is still conscious and you suspect hypoglycemia, give some sugar or sweet immediately. However, if he or she is unconscious or not cooperative, do not force feed, so as to avoid choking.
  • Once the patient responds, stay close and look out for worsening of symptoms.
  • If symptoms do not improve within a few minutes, or his/her condition gets worse, call for an ambulance immediately and get urgent medical care.

Dealing with high blood sugars

In uncontrolled diabetes, especially in those who are entirely dependent on insulin injections, blood sugars can cross to lethal levels and might cause permanent brain damage and death. The symptoms for hyperglycemia include:

Only hyperglycemia can present as:

  • Increased thirst
  • Excessive urination

If untreated, the patient can go for acute emergencies, such as Diabetic Ketoacidosis or Diabetic Hyperosmolar syndrome. Symptoms, in addition to the above, are respectively:

Diabetic ketoacidosis:

  • Nausea and Vomiting
  • Abdominal pain
  • Weakness
  • Shortness of breath
  • Fruity breath
  • Confusion

Diabetic Hyperosmolar syndrome:

  • Dry mouth
  • Fever
  • Rapid pulse
  • Warm, dry skin
  • Drowsiness
  • Hallucinations
  • Visual loss
  • Convulsions
  • Coma

In case of hyperglycemia, check for response and call for an ambulance. If the patient loses consciousness, stay by their side to monitor stability. Do not administer their medication or insulin as this may derange fluid and electrolyte balance in an already unstable system.

If you’re unsure if someone has low or high blood sugar, you can give them some sugar and wait. Low glucose levels will show response whereas it won’t make much difference for high sugar levels.

If you have any Diabetes-related questions, Ask a Doctor for FREE from our website. If you want to consult experienced doctors Sign Up on our website or download our App.

Related Post

 Share